Alert archive / North Carolina / Flash Flood Warnings in 2016
Flash Flood Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 16, 2016, 10:14 PM EDT for Durham County, Wake County, North Carolina. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 10:14 PM EDT (02:14 UTC)
- Expired
- Jul 17, 2016, 1:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 31 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 10:30 PM EDT | FLASH FLOOD | 2 Nw Raleigh, NC | MULTIPLE ROAD CLOSURES IN RALEIGH INCLUDING GLENWOOD FROM I-440 TO CREEDMOOR RD... CRABTREE VALLEY AVENUE AND BLUE RIDGE RD... AND MILLBROOK FROM SIX FORKS TO FALLS OF NEUSE. |
| Jul 16, 10:30 PM EDT | FLASH FLOOD | 3 Nw Raleigh, NC | MULTIPLE ROAD CLOSURES IN RALEIGH INCLUDING GLENWOOD FROM I-440 TO CREEDMOOR RD... CRABTREE VALLEY AVENUE AND BLUE RIDGE RD... AND MILLBROOK FROM SIX FORKS TO FALLS OF NEUSE. |
| Jul 16, 10:30 PM EDT | HEAVY RAIN 4 | 1 Nw Durham, NC | 4.00 INCHES OF RAIN IN LAST 2.5 HOURS. |
| Jul 16, 10:55 PM EDT | FLASH FLOOD | 4 Ese Cary, NC | WATER RESCUE AT I-440 WESTBOUND AND JONES FRANKLIN RD IN WEST RALEIGH. |
| Jul 16, 11:00 PM EDT | FLASH FLOOD | 3 Sw Garner, NC | OLD STAGE AT TEN TEN RD REPORTED UNDERWATER. |
| Jul 17, 1:14 AM EDT | HEAVY RAIN 5.3 | 3 Nnw Parkwood, NC | 5.3 INCHES OF RAIN FROM 730 PM ON THE 16TH TO 114 AM ON THE 17TH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
760
WGUS52 KRAH 170214
FFWRAH
NCC063-183-170515-
/O.NEW.KRAH.FF.W.0015.160717T0214Z-160717T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1014 PM EDT SAT JUL 16 2016
...FLASH FLOOD EMERGENCY FOR WAKE COUNTY AND SOUTHERN DURHAM
COUNTY...
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAKE COUNTY IN CENTRAL NORTH CAROLINA...
DURHAM COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 115 AM EDT
* AT 1009 PM EDT...NUMEROUS WATER RESCUES ARE BEING REPORTED IN CARY
AND WEST RALEIGH. EMERGENCY MANAGMENT AND LAW ENFORCEMENT REPORTED
UP TO 5 FEET OF FLOWING WATER IN DURHAM AND WATER RESCUES ONGOING
DUE TO 3-5 FEET OF WATER FLOWING ACROSS ROADS IN CARY AND WEST
RALEIGH. ABSOLUTELY DO NOT DRIVE UNLESS OF AN EMERGENCY.
THIS IS A FLASH FLOOD EMERGENCY FOR DURHAM... CARY AND RALEIGH. THIS
IS A PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW IF IN
A FLOOD PRONE AREA.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RALEIGH...DURHAM...CARY... AND APEX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. THIS IS AN EXTREMELY DANGEROUS AND
LIFE-THREATENING SITUATION. DO NOT ATTEMPT TO TRAVEL UNLESS YOU ARE
FLEEING AN AREA SUBJECT TO FLOODING OR UNDER AN EVACUATION ORDER.
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
LIFE THREATENING FLASH FLOODING IS OCCURRING ACROSS THE AREA. DO NOT
ATTEMPT TO TRAVEL UNLESS YOU MUST DO SO TO ESCAPE THE FLOODING OR
ARE UNDER AN EVACUATION ORDER.
IF YOU ARE IN A LOW LYING AREA...ALONG A CREEK OR STREAM...OR IN AN
AREA EXPERIENCING FLOODING...TAKE ACTION NOW TO PROTECT YOUR LIFE.
MOVE TO HIGHER GROUND IMMEDIATELY.
&&
LAT...LON 3607 7878 3608 7869 3598 7843 3594 7839
3593 7836 3578 7832 3571 7847 3567 7851
3558 7890 3561 7899 3562 7899 3585 7891
3587 7891 3586 7902 3607 7898 3609 7881
$$
PWB1 follow-up statement
922
WGUS72 KRAH 170333
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1133 PM EDT SAT JUL 16 2016
NCC063-183-170515-
/O.CON.KRAH.FF.W.0015.000000T0000Z-160717T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-DURHAM NC-
1133 PM EDT SAT JUL 16 2016
...THIS IS A FLASH FLOOD EMERGENCY FOR WAKE AND SOUTHERN
DURHAM COUNTY INCLUDING CARY... RALEIGH... AND DURHAM...
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
WAKE AND DURHAM COUNTIES...
AT 1128 PM EDT...WATER RESCUES CONTINUE IN CARY AND WEST
RALEIGH...WITH ROAD CLOSURES THROUGHOUT RALEIGH... CARY AND DURHAM.
ABSOLUTELY DO NOT DRIVE UNLESS OF AN EMERGENCY IN THE WARNING AREA.
THIS IS A FLASH FLOOD EMERGENCY AND PARTICULARLY DANGEROUS
SITUATION. SEEK HIGHER GROUND NOW!
EVEN THOUGH THE THUNDERSTORMS ARE WEAKENING AND ENDING ACROSS THE
WARNING AREA, FLOODING WILL CONTINUE FOR A FEW MORE HOURS.
FLOODING WILL CONTINUE ALONG THE CRABTREE CREEK FROM GLENWOOD AVENUE
AT CRABTREE MALL EAST TO ANDERSON DRIVE AND ATLANTIC AVENUE. DO NOT
DRIVE IN THESE AREAS AND DO NOT DRIVE AROUND BARRIERS PLACED DUE TO
ROAD CLOSURES. NIGHTTIME FLOODING IS IMPOSSIBLE TO SEE. TURN
AROUND... DONT DROWN.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RALEIGH...DURHAM...CARY... AND GARNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIFE THREATENING FLASH FLOODING IS OCCURRING ACROSS THE AREA. DO NOT
ATTEMPT TO TRAVEL UNLESS YOU MUST DO SO TO ESCAPE THE FLOODING OR
ARE UNDER AN EVACUATION ORDER. IF YOU ARE IN A LOW LYING
AREA...ALONG A CREEK OR STREAM...OR IN AN AREA EXPERIENCING
FLOODING...TAKE ACTION NOW TO PROTECT YOUR LIFE. MOVE TO HIGHER
GROUND IMMEDIATELY.
&&
LAT...LON 3607 7878 3608 7869 3598 7843 3594 7839
3593 7836 3578 7832 3571 7847 3567 7851
3558 7890 3561 7899 3562 7899 3585 7891
3587 7891 3586 7902 3607 7898 3609 7881
$$
PWBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:03 PM EDT, 8 hours 11 minutes earlier.
Area forecast discussion, Jul 16, 2:03 PM EDT, 8 hours 11 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 203 PM EDT SAT JUL 16 2016 .SYNOPSIS... A light westerly flow aloft this weekend will give way to northwest flow aloft next week as an upper level ridge strengthens over the Central Plains. && .NEAR TERM /Through Tonight/... As of 145 PM Saturday... Central NC lies on the E/SE periphery of broad cyclonic flow aloft over the OH/TN valley and central Appalachians. Seasonable moisture,diurnal destabilization (albeit limited by cloud cover) and DPVA attendant small amplitude waves tracking E/NE along the southern periphery of the westerlies in TN/NC/VA have already (as of noon) resulted in scattered shower development over the W/SW Piedmont and Sandhills, with thunderstorms thus far been confined to the Carolina coast where less cloud cover (stronger insolation) and richer low-level moisture have already yielded moderate diurnal destabilization (2000-2500 J/kg MLCAPE). With early convective development to the W/SW and broken/overcast cloud cover over much of central NC, diurnal destabilization will be significantly affected, especially in the W/SW Piedmont where 16Z SPC mesoanalysis indicated 500-1000 J/kg of MLCAPE and 50-75 J/kg of CIN, compared to 1500-2000 J/kg of MLCAPE and no CIN along/east of the I-95 corridor. With the above in mind, expect above normal chances for convection across the entire area this afternoon and evening. Deep layer shear is progged to increase to 20-30 kt this afternoon and evening along/west of Hwy 1 in closer vicinity to stronger flow aloft rounding the base of a broad trough over the TN valley into the central Appalachians. However, diurnal destabilization, low-level lapse rates and DCAPE will all be at a minimum west of Hwy 1. East of Hwy 1 where moderate destabilization is in progress, deep-layer shear will remain weak (<= 20 kt), as will DCAPE (< 750 J/kg), with PWAT values AOA 2.00". With the above in mind, expect little severe weather threat today aside from the possibility of a brief/isolated wet downburst along/east of the I-95 corridor in association with robust updrafts (50+ KFT echo tops) capable of lofting 30+ dBZ precip cores above 40 KFT. In this type of environment (i.e. unorganized and short-lived updrafts), any deep convection has the potential to produce a brief downburst with 30-50 mph wind gusts. Given that numerous short-lived updrafts may briefly achieve 50 KFT echo tops, lead time is typically no greater than 5-10 mins, and that the temporal/spatial magnitude of an associated downburst is small, warning issuance in such a scenario is all-too-often counter productive. -Vincent && .SHORT TERM /Sunday and Sunday Night/... As of 145 PM Saturday... The primary belt of westerlies will lift north of the region on Sunday as the broad trough over the TN/OH valley this afternoon lifts NE into New England. As a result, any small amplitude waves tracking east along the southern fringe of the westerlies will generally remain north of the region, though guidance suggests a weak shear axis may stall over eastern/coastal NC, on the E/NE periphery of a developing upper level ridge over the Deep South and lower Midwest. As a result, expect scattered diurnal convection to occur primarily along/east of the I-95 corridor, with chances diminishing several hours after sunset (by midnight). Expect highs in the upper 80s to 90F, lows in the lower 70s. -Vincent && .LONG TERM /Monday through Saturday/... As of 203 PM Saturday... After the late weekend frontal passage, the frontal zone will be along the coast with perhaps a lingering chance of a shower across the south early Monday. We languish in an unsettled weak trof zone beneath the westerlies with weak forcing but abundant moisture and instability leading to slightly better than climatological (30-40%) diurnal PoPs. Highs should reach lower 90s as low level flow remains predominantly southwest with persistent 1440m thicknesses. Our chance for stronger, more widespread convection will be on the uptick from late Tuesday morning into Tuesday night as strong ridging in the midwest amplifies and deepens the downstream trof over the east coast. A stronger front will follow the deepening trof south to greatly enhance low level shear concurrent with diurnal instability and should result in well-organized and potentially severe convection. Highs will again reach the lower 90s with some lower readings possible in areas hindered by morning cloud or shower coverage. Post-fropa, we're looking at drying in the ensuing northwest flow with diminished chances for precip Wednesday into the early weekend. Of course, northwest flow brings its own uncertainty due to the proclivity for downstream convection in the Midwest or Ohio Valley to wander through, so will keep near climatological diurnal PoPs each day. Slow modification of the airmass over the area will result in a gradual warming trend, from climatological 88-92 on Wednesday and Thursday to perhaps mid 90s by Saturday. && .AVIATION /18Z Saturday through Wednesday/... As of 145 PM Saturday... 24-hr TAF Period: MVFR ceilings and scattered convection will be possible at all terminals through this evening. VFR conditions are expected after midnight, though sub-VFR stratus and/or fog may develop prior to sunrise. Any fog/stratus is expected to lift by 12- 14Z Sunday, with VFR conditions otherwise prevailing until mid/late afternoon when scattered convection will once again be possible at all terminals, particularly RDU/FAY/RWI. Looking ahead: A similar pattern characterized by above normal chances for convection will persist through early/mid next week as westerly flow aloft evolves into NW flow aloft. -Vincent && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Vincent NEAR TERM...Vincent SHORT TERM...Vincent LONG TERM...mlm AVIATION...Vincent
Hazardous weather outlook, Jul 16, 3:47 AM EDT, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 347 AM EDT SAT JUL 16 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-170800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 347 AM EDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG STORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 16, 9:25 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
925 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 2 WSW RALEIGH 35.82N 78.69W
07/16/2016 WAKE NC LAW ENFORCEMENT
WATER RESCUE AT LAKE BOONE TRAIL AND I-440.
&&
KRDLocal storm report, Jul 16, 9:27 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
927 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD 2 NW RALEIGH 35.84N 78.68W
07/16/2016 WAKE NC LAW ENFORCEMENT
WATER RESCUE AT GLENWOOD AVE AND CREEDMOOR
ROAD.
&&
KRDLocal storm report, Jul 16, 9:44 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
944 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM FLASH FLOOD 1 NE DURHAM 35.99N 78.90W
07/16/2016 DURHAM NC LAW ENFORCEMENT
FLOODING CLOSED STREET JUST OFF DURHAM
FREEWAY BETWEEN MANGUM STREET AND ROXBORO
STREET, 4-5 FEET OF WATER FLOWING OVER THE
ROAD.
&&
KRDLocal storm report, Jul 16, 9:49 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
949 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM FLASH FLOOD CARY 35.78N 78.80W
07/16/2016 WAKE NC AMATEUR RADIO
MULTIPLE WATER RESCUES IN CARY, INCLUDING AT
CARY PARKWAY AND SADDLE CREEK, HIGH HOUSE
ROAD AND DAVIS DRIVE, HARRISON AVENUE AND
WESTON PARKWAY, AND CARY PARKWAY AND HIGH
HOUSE ROAD.
&&
KRDLocal storm report, Jul 16, 9:57 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
957 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 1 S CARY 35.77N 78.80W
07/16/2016 WAKE NC AMATEUR RADIO
WATER UP TO THE ELECTRICAL OUTLETS IN
BASEMENT OF A HOME ON PLANTATION DRIVE.
&&
KRDLocal storm report, Jul 16, 10:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1008 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM FLASH FLOOD 4 SSW RALEIGH 35.77N 78.69W
07/16/2016 WAKE NC NWS EMPLOYEE
ROAD CLOSED AT AVENT FERRY ROAD AND
TRAILWOOD DRIVE.
&&
KRDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:38 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Wake | 52 min |
| Jul 16, 8:42 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Moore, Scotland | 64 min |
| Jul 16, 9:02 PM EDT | Special Weather Statement | RAH | Franklin | 43 min |
| Jul 16, 9:08 PM EDT | Areal Flood Advisory | RAH | Franklin | 112 min |
| Jul 16, 9:19 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Orange | 2 hr |
| Jul 16, 9:48 PM EDT | Flash Flood Warning | RAH | Wake | 3 hr |
| Jul 16, 9:56 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne | 64 min |
| Jul 16, 10:37 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash, Wilson | 23 min |
| Jul 16, 10:49 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Johnston, Nash, Wayne, Wilson | 3 hr |
| Jul 16, 11:29 PM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 76 min |
| Jul 16, 11:58 PM EDT | Areal Flood Warning | RAH | Edgecombe, Nash, Wilson | 9 hr |
| Jul 17, 12:19 AM EDT | Areal Flood Warning | RAH | Chatham, Durham, Franklin, Harnett, Johnston, Orange and 1 more | 9 hr |
| Jul 17, 1:09 AM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Sampson, Scotland | 81 min |
| Jul 17, 8:45 AM EDT | Areal Flood Warning | RAH | Edgecombe | 9 hr |
| Jul 17, 9:12 AM EDT | Areal Flood Warning | RAH | Wake | 3 hr |
| Jul 17, 9:40 AM EDT | River Flood Warning | RAH | Johnston | 26 hr |
| Jul 17, 4:19 PM EDT | River Flood Warning | RAH | Johnston | 55 hr |
Nearby
Flash Flood Warnings in North Carolina, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.